Join 3,559 readers in helping fund MetaFilter (Hide)


Bright light flashes in my right eye.
February 21, 2007 10:12 AM   Subscribe

Balls of bright light, one or two, appear as if zipping through the top right corner of my right eye. First, I thought it was the headlight of a car that sneaked into my room through the curtains. But no, it happened again, this time in broad daylight. What is it?

This has happened to me at random moments. If unanttended, lol, it'll make me feel as if a UFO passed by like a meteor falling from the sky. But only on the top right corner of my right eye can I feel it. It's not painful.

I don't know if these things affect it, But I work on the computer during day, and usually get back home and am on the PC again for a couple hours atleast.

I don't remember if this started before this past weekend, or after. But this weekend, on friday night I took a pill of Cialis, and took another one on Saturday night.

About 6 months ago, I had left eye flickers.. and after some Googling I found that it's due to calcium deficiency. And after taking some calcium pills, it was sorted.
Unfortunately, this time Google wasn't as helpful.

Please help, and please help us stay on topic rather than asking why cialis, why PC and stuff.
posted by Devileyezz to Health & Fitness (15 answers total)
 
Possibly a detatched retina? Go see your optometrist.
posted by Koko at 10:22 AM on February 21, 2007


How big are they? Are they circles? Or simply points?

On second reading, I see "left eye flickers". Not enough water, too much caffeine?
posted by Pastabagel at 10:26 AM on February 21, 2007


According to this article from UMich flashes can be normal, but if they are sudden onset you should see an ophthalmologist.

See one.
posted by jourman2 at 10:26 AM on February 21, 2007


If it might be retinal detachment, you should see the doc immediately, because the longer one waits, the less reparable it is.
posted by xo at 10:30 AM on February 21, 2007


Pastabagel, caffeine could have been it. But I got the calcium and it worked really well.

Oh well, I just want to know how to take care of these bright flashes to my right eye now.
posted by Devileyezz at 10:33 AM on February 21, 2007


I've had the same thing (twitches and flashes, bright spots, etc) when I've had to much diet coke, which can dehydrate you.

AsS I understand it (IANAD) the bright spots is pressure against the eye caused by blood vessels. Drinking more water (like half-3/4 liter) alleviates this problem, and has worked for me to get rid of the flashes.
posted by Pastabagel at 10:38 AM on February 21, 2007


This sounds like what I experienced recently (plus floaters). The ophthalmologist diagnosed it as vitreal detachment. While not in itself dangerous, you should be looked at ASAP just in case.
posted by Carol Anne at 10:40 AM on February 21, 2007


My mom had this. It was a detached retina. She was blind for three weeks after surgery but still wanted to make the turkey on Thanksgiving...in the dark. See a doctor now.
posted by parmanparman at 11:07 AM on February 21, 2007 [1 favorite]


Yes, go see your ophthalmologist. I had this same thing (soon followed by other symptoms) and it turned out to be this weird eye disease (pars planitus). The doctors told me that if I had waited any longer to come in, I would most likely now be blind in my left eye. Your problem might be nothing serious, or it might be very serious - just don't mess around with your eyes.
posted by mkim at 11:27 AM on February 21, 2007


A friend had this and the likely cause (after retinal detachment was ruled out) was, reportedly, a bacterial infection (which wasn't serious at the time, but could have become serious).

Nthing all the urgings to go see an ophthalmologist ASAP.
posted by treepour at 12:10 PM on February 21, 2007


fwiw, they are called phosphenes.
posted by horsemuth at 12:29 PM on February 21, 2007


Went to the pharmacist, got addr for a doc. I'll be walking in there tomorrow.

Damnit, I don't even have insurance, heh.

horsemuth, thanks for pointing me to the right place - I think that's exactly it.
posted by Devileyezz at 12:52 PM on February 21, 2007


Sounds like retinal detachment from one or two big vessels. This event can appear in the patient's field of vision like large lightning strikes.

Use of erectile dysfunction drugs can carry a higher risk of retinal detachment due to vasodilatory effects of the drugs. One of the well-known side effects of Viagra is "blue" or depressed vision.

Get thee to an ophthalmologist.
posted by infinitewindow at 1:27 PM on February 21, 2007


As someone who's had detachments: amen to the opthamologist advice. "Flashers" can be a sign of the possibility of an impending retinal detachment rather than a detachment in progress or already happened. The scoop is, the vitreous jelly that fills the eyeball undergoes some alteration--this can happen just by aging, and can greatly accelerated by eye trauma; a raquetball to the eyel or whatnot. Since it does this unevenly, it can tug on the retina; the little tugs can cause flashes of light in the visual field. An opthamologist will be able to see if you're detaching, and gauge the risk of one if not. If you're nearsighted, the risk is higher to the degree of it, as the eyballs tend to be larger, and the retinal tissue is more prone to detaching when disturbed.

If you're also seeing, or start to see, "floaters", small dark shapes and lines in the visual field, that's another sign of potential troubles.

Small detachments can be treated non-surgically with a laser--not a pleasant experience to go through, but still preferable to the kind of invasive procedures needed for the larger-scale ones. It's definitely something to take care of posthaste.

To sum up, go see an eye doctor even if the flashers stop entirely. Best case is, it's just a warning sign and no actual damage has occurred, but you don't want to just assume that.

Good luck.
posted by Drastic at 1:42 PM on February 21, 2007


Thanks for all the help guys, I'm going to an eye doctor. :)
posted by Devileyezz at 10:53 AM on February 22, 2007


« Older How well will a 2nd degree bur...   |  How can one remove magic marke... Newer »
This thread is closed to new comments.